Washington, 2022

Flash Flood in Washington, June 2, 2022

June 2, 2022 · NWS PDT · 1 event in 1 county or zone

A strong upper level low pressure system off the coast of British Columbia placed the region under a moist southwest flow aloft. At the lower levels, this flow, already saturated soils, and increasing instability in the afternoon allowed developing storms to produce high rainfall rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong upper level low pressure system off the coast of British Columbia placed the region under a moist southwest flow aloft. At the lower levels, this flow, already saturated soils, and increasing instability in the afternoon allowed developing storms to produce high rainfall rates. Areas of Columbia county, WA saw these high rain rates, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 2, 3:08 PM PST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 2, 3:08 PM PST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
408 PM PDT Thu Jun 2 2022

Updated Aviation Discussion

.AVIATION...00Z TAFs...VFR conditions are expected widespread, but
will be locally hampered and become MVFR under heavy showers and
storms. Storms are moving into PDT and will continue up towards
ALW, possibly even PSC as well. Heavy rainfall and lightning
possible. Showers persist overnight, weakening during the mid
morning hours but overspreading all sites once again into the
late morning hours tomorrow. Goatley/87

&&

.PREV DISCUSSION... /issued 244 PM PDT Thu Jun 2 2022/

SHORT TERM...Tonight through Saturday night...Showers and
thunderstorms are increasing in coverage across the southern half
of eastern Oregon and along the Cascades this afternoon. Nothing
severe at this time, but echo tops are pushing 32K feet so
updrafts are fairly decent. Storms are moving around 15-17 kts and FFMP
is showing estimated rainfall rates of 1-2 inches per hour. However,
the instantaneous precipitation rate and OHA shows a few cells
that may have brought 0.5-0.7 inches. Flash Flood Watches have
been issued for the Blue Mountains and the Oregon portion of the
Blue Mtn Foothills. Training storms and slow movement of storms
may occur in this area that experienced heavy rain and flooding
last weekend. Debris flows are also possible in the burn scar
areas of Elbow Creek and Green Ridge fires from 2021.

The shortwave embedded in the southwest flow aloft will travel
into northern ID tonight with precipitation tapering off. However,
another shortwave and weak front will bring another round of
showers and thunderstorms on Friday. Based on various HREF
parameters such as Paintball reflectivity > 40 dBZ and the QPF
ensemble, some storms could bring heavy rain of 0.5 inch, mainly
in the Blue Mountains, Grande Ronde Valley, and Wallowa County.
However, the steering flow will increase and limit the potential
for training storms or slow storm movement and the flash flood
threat is not as high as today.

The strong low offshore will send another shortwave east of the
Cascades Friday night and Saturday. There will be extensive cloud
cover and the threat of any thunderstorms is minimal. However,
there will be numerous showers for another up to 0.25 inch of
additional rain in many areas, locally 0.25-0.5 inch in the
northeast mountains. Wister/85

LONG TERM...Sunday through Thursday...The long term continues
the period of wet weather as a shortwave trough and cold front
move across the inland Northwest. Thunderstorm chances look better
than Saturday, though at this time they should not present a
notable severe risk. Rather, continuing the risk for heavy
rainfall, precipitation amounts between 0.25-0.75 inch widespread
are expected, with locally heavier amounts in stronger downpours
and storms. This will continue the flood risk for the CWA as
already saturated regions see more precipitation.

Into Monday a ridge will begin to develop over the region, which
should help end substantial precipitation for the forecast area
and allow temperatures to begin warming. Ensemble cluster analysis
does reveal mostly unanimous agreement on a warmer and drier
period, though a very low amount of outliers expect this ridge
will not be as strong as forecast. Deterministic guidance does
show a shortwave approaching the PacNW coastline on Wednesday
which could bring some mountain showers as well as cloud cover to
the forecast area, but nonetheless it is unlikely to produce any
noteworthy impacts. And by the end of the forecast period, high
pressure has re-established itself yet again, though more
southwesterly flow may begin which could bring more moisture to
the region just beyond the forecast period. Goatley/87

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  55  72  52  66 /  60  50  60  60
ALW  59  77  54  69 /  60  40  50  70
PSC  62  81  57  72 /  40  30  50  40
YKM  56  76  51  71 /  40  30  40  30
HRI  58  78  55  71 /  40  30  60  50
ELN  54  72  49  68 /  50  40  30  30
RDM  50  70  47  67 /  40  20  60  50
LGD  51  69  49  63 /  80  80  60  80
GCD  49  74  50  66 /  60  60  60  80
DLS  60  73  52  71 /  40  40  50  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Flood Watch until 9 PM PDT this evening for ORZ502-503-507-508.

WA...Flood Watch until 9 PM PDT this evening for WAZ030.

&&

SHORT TERM...85
LONG TERM....87
AVIATION...87

In the hours before

Special weather statement, Jun 2, 1:45 PM PST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Pendleton OR
245 PM PDT Thu Jun 2 2022

ORZ503-505-508-022230-
Southern Blue Mountains of Oregon OR-
Foothills of the Southern Blue Mountains of Oregon OR-
John Day Basin OR-
245 PM PDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of northwestern Wheeler
and south central Gilliam Counties through 330 PM PDT...

At 244 PM PDT, Doppler radar was tracking a strong thunderstorm near
Clarno, or 15 miles southwest of Fossil, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fossil, Kinzua, Mayville and Clarno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4497 12051 4497 12048 4498 12049 4500 12048
      4514 12039 4503 11999 4477 12042 4486 12058
TIME...MOT...LOC 2144Z 214DEG 26KT 4486 12046

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BL
Local storm report, Jun 2, 2:27 PM PST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
327 PM PDT THU JUN 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HEAVY RAIN       2 NE BEND               44.09N 121.28W
06/02/2022  M0.45 INCH       DESCHUTES          OR   PUBLIC

            0.45 INCHES OF RAIN IN 45 MINUTES. SOCIAL MEDIA REPORT

&&

JAS
Special weather statement, Jun 2, 3:17 PM PST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pendleton OR
417 PM PDT Thu Jun 2 2022

ORZ044-507-030000-
Foothills of the Northern Blue Mountains of Oregon OR-
Lower Columbia Basin of Oregon OR-
417 PM PDT Thu Jun 2 2022

...Strong thunderstorms will impact portions of north central
Umatilla County through 500 PM PDT...

At 416 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Pendleton to near Rieth to
Umatilla Reservation. Movement was north at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pendleton, Helix, Holdman, Mission, Rieth and western Umatilla
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4552 11872 4554 11887 4554 11902 4591 11901
      4591 11877 4586 11857
TIME...MOT...LOC 2316Z 188DEG 26KT 4561 11899 4562 11886 4560 11873

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ET
Local storm report, Jun 2, 3:42 PM PST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
442 PM PDT THU JUN 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND GST     2 NNW PENDLETON         45.70N 118.83W
06/02/2022  M54 MPH          UMATILLA           OR   ASOS

            ASOS STATION KPDT PENDLETON, OR (AIRPORT).

&&
Special weather statement, Jun 2, 3:49 PM PST, 41 minutes before
Special Weather Statement
National Weather Service Pendleton OR
449 PM PDT Thu Jun 2 2022

ORZ044-507-WAZ028-029-030030-
Foothills of the Northern Blue Mountains of Oregon OR-
Lower Columbia Basin of Oregon OR-
Foothills of the Blue Mountains of Washington WA-
Lower Columbia Basin of Washington WA-
449 PM PDT Thu Jun 2 2022

...Strong thunderstorms will impact portions of north central
Umatilla and southwestern Walla Walla Counties through 530 PM PDT...

At 448 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holdman to near Helix. Movement was north
at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Helix, Holdman, Wallula, Touchet and Lowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4624 11899 4626 11869 4620 11839 4581 11859
      4584 11878 4585 11901
TIME...MOT...LOC 2348Z 187DEG 31KT 4586 11898 4587 11877 4583 11860

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ET

The radar

The Pendleton radar (KPDT), 105 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Columbia

When
June 2, 4:30 PM PST to 6:35 PM PST
Where
Columbia County, 3.58 mi SSE of Whetstone to 3.16 mi SSW of Covello
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.330, -117.860

A trained spotter 6 miles east of Dayton, WA reported that 2.5 inches of rainfall had fallen in less than an hour. This then led to runoff depositing mud and rock from an adjacent farm field, approximately 1 foot deep in some places, across Patit road. The flowing watr and mud also displaced a tractor in the field. Crops were also reported damaged from the heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042946.